Tennessee, 2003Flash Flooding and Damaging Winds in Tennessee, August 28 to 30, 2003
August 28 to 30, 2003 · NWS OHX · 5 events in 3 counties and zones
2 thunderstorm wind, 2 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 28, 2:30 PM CST, 1 hour earlier.
Area forecast discussion, Aug 28, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT THU AUG 28 2003
SURFACE RIDGE CONTINUES ALONG THE EASTERN US COAST WITH A SURFACE
LOW OVER THE PLAINS. GOOD LOW LEVEL SOUTHERLY FLOW HAS DEVELOPED
FROM THE OHIO AND TENNESSEE VALLEYS WESTWARD TO THE WESTERN PLAINS.
MOIST DIURNALLY UNSTABLE SOUTHERLY FLOW WILL CONTINUE AS THE FRONT
IN THE PLAINS MOVES CLOSER THIS WEKEND. MODELS EXPECT THE
FRONT TO BECOME QUASI-STATIONARY FROM SOUTHERN WEST VIRGINIA TO
NORTHERN ALABAMA BY SUNDAY MORNING. GOOD CHANCE OF THUNDER EACH DAY
AND EVENING THROUGH THE WEEKEND AS FRONT JUST DOESNT SEEM TO MOVE
EASTWARD UNTIL MID WEEK NEXT WEEK WHEN A GOOD H5 SHORTWAVE MOVES
INTO THE WESTERN OHIO VALLEY WITH ENOUGH ENERGY TO PUSH THE MOISTURE
FURTHER EAST AND BRING IN SOME DRY AIR FROM THE PLAINS.
THUS A RELATIVELY WET NEXT FEW DAYS WITH TEMPS NEAR CLIMO NORMS.
BNA TT 071/087 070/084 068 18254
TEEBB 083/067 081/065 085/065 084/064 085 55644332111
CSV TT 068/083 067/080 065 18254
TBBBB 079/064 080/062 080/061 079/060 080 55644332111
.BNA...NONE.
JLMHazardous weather outlook, Aug 28, 4:30 AM CST, 11 hours before
TNZ005>011-022>034-056>066-075>080-093>097-291030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE ACTIVITY WILL OCCUR AGAIN THIS AFTERNOON AND EVENING
AS A FRONTAL BOUNDARY STALLS TO OUR NORTH. A FEW STORMS MAY REACH
SEVERE LIMITS WITH DAMAGING WINDS AS THE MOST LIKELY THREAT...WITH
SOME STORMS PRODUCING LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE BOUNDARY LOCATED TO OUR NORTH WILL SLOWLY DRIFT OVER THE
REGION THROUGH THE WEEKEND. FRIDAY THROUGH TUESDAY...A CHANCE OF
CONVECTIVE ACTIVITY WILL OCCUR AHEAD AND ALONG THIS FRONT. A FEW
STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AS THE MOST LIKELY
THREAT...WITH SOME STORMS PRODUCING LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED EACH
DAY THROUGH TUESDAY.
31
Event by event
2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Cumberland
- When
- August 28, 3:30 PM CST
- Where
- Cumberland County, 9 mi NE of Crossville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.033, -84.917
911 Center reported minor roof damage to a residence at Fairfield Glade.
Thunderstorm Wind, Montgomery
- When
- August 29, 7:00 PM CST
- Where
- Montgomery County, Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.533, -87.350
Spotter reported trees were blown down and power outages in the city.
Lightning, Davidson
- When
- August 30, 5:30 PM CST
- Where
- Davidson County, Nashville
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
News article about lightning striking the William R. Snodgrass Tennessee Tower. The lightning set off the sprinkler system in the 31-story building. The water leaked through elevator shafts onto almost every floor of the building. The first four floors were the hardest hit. The elevator shafts filled up with more than 20 feet of water. The building was built in 1970 as the headquarters of the National Life and Accident Insurance Company.
Flash Flood, Davidson
- When
- August 30, 5:40 PM CST to 7:30 PM CST
- Where
- Davidson County, Nashville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Spotter reported street flooding near Vanderbilt Hospital.
Flash Flood, Davidson
- When
- August 30, 6:30 PM CST to 7:30 PM CST
- Where
- Davidson County, 2 mi NE of Nashville
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Davidson County OEM reported heavy rains in East Nashville caused 4 to 5 inches of water to get into a home on Joseph Ave.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, August 28, 2003$20 million · 27 events
- Hail and Damaging Winds in Georgia, August 28, 2003$230,000 · 1.5 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20033 injured · $47,000 · 50 kt wind · 6 events
- Lightning Strike in Delaware, August 28, 2003$100,000 · 1 event
- Lightning Strikes in Georgia, August 28 to 29, 2003$70,000 · 2 events
- Hail and Damaging Winds in Wisconsin, August 28, 2003$50,000 · 2.25 in hail · 7 events
- Lightning Strikes in Kansas, August 28, 2003$45,000 · 2 events
- Wildfire and Lightning Strike in California, August 28, 2003$40,000 · 2 events
- Hail and Damaging Winds in Michigan, August 28 to 29, 2003$19,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, August 28, 2003$21,000 · 55 kt wind · 2 events
- Damaging Winds in Wisconsin, August 28, 2003$17,000 · 56 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 28, 20031.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332866, 5332867, 5332870, 5332868, 5332869.